The shape of pebbles

  • F. J. Bloore


A theory of pebble erosion is presented, based on the assumption that the rate of erosion at a point on the surface is a function Vof the curvature there. It is proved that for physically reasonable functions V,the sphere is the only shape of pebble which can maintain its proportions as it wears away. An argument is given which leads to a particular form for the function Vand a few qualitative consequences of this form are indicated. The surface of the pebble at time tmay be described using spherical polar coordinates θ, Φ by the radius function r (θ, Φ, t). This function is given by a highly nonlinear partial differential equation. However, in the case of the erosion of a deformed sphere, when terms which are of second order or higher in the deformation are neglected, the equation becomes linear and is a version of the diffusion equation. The stability of the spherical shape against deformations of the various harmonic types is then easily analyzed.

Key words

statistics sedimentology 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Dobkins, J. E., and Folk, R. L., 1970, Shape development on Tahiti-Nui: Jour. Sed. Pet., v. 40, p. 1167–1203.Google Scholar
  2. Guggenheimer, H. W., 1963, Differential geometry: McGraw-Hill, New York, 378 p.Google Scholar
  3. Rayleigh, Lord, 1942, The ultimate shape of pebbles, natural and artificial: Proc. Roy. Soc. Lond., v. A181,p. 107–118.Google Scholar
  4. Wardle, K. L., 1965, Differential geometry: Routledge and Kegan Paul, London, 150 p.Google Scholar

Copyright information

© Plenum Publishing Corp. 1977

Authors and Affiliations

  • F. J. Bloore
    • 1
  1. 1.Department of Applied Mathematics and Theoretical PhysicsThe University of LiverpoolLiverpoolUK

Personalised recommendations